I have been suffering from depression for four years and have been on medication and attending off and on therapy for about two now. I have noticed my bad days aren’t so bad now, but my good days aren’t as good either. About 9 months ago I started a new medication and have noticed a lack of appetite, sex drive, and passion for anything in general, as well as consistent nausea when I do eat, so I’ve been considering weening off of them. I have a family history of mental disorders, and have been diagnosed with Major Depression, but I’m tired of feeling numb. Do you believe discontinuing my medication would be beneficial for me?Should I Get Off My Antidepressants?
Should I Get Off My Antidepressants?
It could be beneficial or it could be harmful to stop taking your antidepressants. You should consider both the pros and cons before making a decision.
Some of the pros might be that you would no longer experience the side effects of the medication. You may no longer feel numb. This is known as emotional blunting and it is common among certain antidepressant medications. It would be good to have your full range of emotions restored.
However, a possible con is that the returning emotions might be unpleasant. One criticism of antidepressant medication is that it doesn’t treat the root of the problem. Some say that it only masks the problem. If that is true, then the problems or negative emotions that motivated you to begin antidepressant medication could return.
Another consideration is that you could be feeling better because of the medicine. It’s not uncommon for people to think, “I feel better now so I no longer need the medication.” Once you stop your symptoms could return. They may not, but it’s a possible outcome.
If you decide to stop your medication, it is strongly recommended that you discuss it with your prescribing physician, who can supervise the titration process. You should also attend regular psychotherapy appointments. Many people overcome depression with therapy alone.
Take your time. Discuss your options with your prescribing physician and your therapist and only make a decision when you have thoroughly considered all problems and prospects. Please take care.
Dr. Kristina Randle